We present a case of mesenteric ischaemia caused by hypermagnesaemia after ingestion of a large oral dose of magnesium citrate, which resulted in smooth muscle relaxation, hypotension and bowel infarction. The patient had a history of chronic bowel dysmotility and renal impairment. On operative exploration, the bowel was noted to have a distinct pattern of ischaemia along its antimesenteric border. Small bowel resection was performed, and the patient was left in discontinuity, with definitive repair and anastomosis performed 24 hours later. The patient’s magnesium level was 8.39 mg/dL, which was treated with intermittent haemodialysis and eventually normalised over several sessions. Our patient recovered and was discharged after a month-long hospitalisation. She returned shortly after with respiratory failure and died. On review of the literature, we identified similar cases and present a pathophysiological mechanism of hypermagnesaemia causing mesenteric ischaemia, consistent between our cases and those already reported.
- general surgery
- gastrointestinal surgery
- renal medicine
- fluid electrolyte and acid-base disturbances
Statistics from Altmetric.com
Contributors GH was responsible for the planning of the report, the literature review, writing and editing of the manuscript. RN was responsible for the planning, literature review and writing of the manuscript. LW was responsible for the planning of the report and editing of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer-reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.